Vitamin D Intoxication in CF Due to Pharmacy Preparation Errors, Study Finds

Margarida Maia avatar

by Margarida Maia |

Share this article:

Share article via email
vitamin D intoxication

vitamin D intoxication

Vitamin D intoxication may occur in people with cystic fibrosis (CF) due to accidental errors made by pharmacists in preparing prescriptions, a study has found.

Indeed, some 13 patients in the study were taking a dose of vitamin D that was nearly 70 times higher than the prescribed one, according to researchers.

The study, “Vitamin D intoxication in patients with cystic fibrosis: report of a single-center cohort,” by researchers from Belgium, was published in the journal Scientific Reports.

Many patients with CF have exocrine pancreatic insufficiency, in which the pancreas is unable to release digestive enzymes to break down food in the intestines. This condition results in low levels of nutrients, including vitamins such as D. Vitamin D plays a key role in forming and maintaining healthy bones and teeth, and low levels contribute to osteoporosis, in which bones become fragile and are more likely to break.

To get enough vitamin D, patients with CF are often prescribed a supplement. The problem arises when they take too much of a vitamin D supplement.

Vitamin D toxicity occurs when 25-hydroxyvitamin D (25(OH)D) — the major form of vitamin D in the blood — reaches a level that exceeds 150 nanograms per milliliter (ng/mL) of blood serum. The main symptoms of vitamin D toxicity result from a buildup of calcium in the blood, or hypercalcemia, which can lead to problems in the bones, soft tissues, heart, and kidneys.

“Although patients with cystic fibrosis are potentially at increased risk for this intoxication as prescription of vitamin D preparations is a common practice in this population, the frequency of such events is currently unknown,” the researchers wrote.

To address this knowledge gap, the scientists looked back at the medical histories, from 2009 to 2019, of 244 patients with CF.

“This is, to the best of our knowledge, the first study evaluating the prevalence of vitamin D toxicity in a real-life cystic fibrosis population,” the investigators wrote.

In the study, the team set the threshold of vitamin D toxicity at 140 ng/mL, which was the limit of the test used for quantification.

The results showed that 13 patients (5%) had a level of 25(OH)D in the blood serum, which met the criteria for vitamin D toxicity (a median 185.5 ng/mL in those with exact dose available).

Those with excessive 25(OH)D levels were more likely to have two copies of F508del mutation in the CFTR gene — the most common disease-causing mutation in people with CF — to have exocrine pancreatic insufficiency, and to be treated with a compounded multivitamin (A, D, E, and K) preparation. Compounding involves the combination of two or more ingredients to create a magistral preparation tailored to the needs of an individual patient.

Of the 13 patients, two (15.3%) developed clinical symptoms of vitamin D toxicity in the form of polydipsia or excessive thirst, vomiting, and polyuria, which refers to the production of excessive urine. They also had severe hypercalcemia, hypercalciuria — too much calcium in urine — acute kidney injury, and changes in heart function, as measured by an electrocardiogram.

After vitamin D supplements were stopped, the patients’ calcium levels rapidly returned to normal, and the other symptoms stopped.

In checking the amount of vitamin D in compounded prescriptions, the researchers found that patients were taking a dose that was a median 69 times higher than the prescribed one.

In at least eight patients, the main cause of excessive 25(OH)D levels was an error in the preparation of the compounded multivitamin pills. Identified errors were in the processes of trituration or grinding, and dose calculation.

“Our study revealed an elevated number of cases of vitamin D overdosing and toxicity in this at-risk population secondary to dosing errors in magistral preparations,” the researchers wrote.

However, “reports on toxicity are scarce even in patients receiving elevated doses and, similarly to the general population, toxic levels should result from the prolonged use of inadequately dosed supplements,” they added. “Clinical complications remain a rare event.”

The team said that to prevent further dosing mistakes, each pharmacy was informed of the error, and reminded about national guidelines for preparing magistral medications.

Notably, in Belgium, where this study was conducted, “commercial [fat-soluble] multivitamins have since [the study] been approved for reimbursement by our social security system, probably preventing future accidental intoxications,” the scientists concluded.


Featured Column

How I Discovered That PTSD Was Causing My Post-transplant Struggles

PTSD, mental health, communities, stress, grateful, work, trauma, rare disease day, transplant, CF community, National Blood Donor Month, birthdays, holidays
Columnist Lara Govendo addresses an issue that several readers may relate to: post-transplant PTSD, which can wreak havoc.

Read the Column


Your CF Community


Visit the Cystic Fibrosis News Today forums to connect with others in the CF community.